Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 86, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 29, 2002, 4:50 AM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2002, 4:50 AM EDT (08:50 UTC)
- Expired
- Jul 29, 2002, 7:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 290851 FFWPBZ PAC121-291145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 450 AM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... VENANGO COUNTY IN PENNSYLVANIA * UNTIL 745 AM EDT * AT 449 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ADDITIONAL HEAVY RAIN APPROACHING VENANGO COUNTY FROM THE NORTHWEST. THE NORTHERN HALF OF THE COUNTY IS MOST LIKELY TO GET FLOODING, BUT OTHER PARTS MAY SEE STREAMS AND CREEKS GO OVER THEIR BANKS ALSO. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:10 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 29, 3:10 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO EXTEND FF WATCH NATIONAL WEATHER SERVICE PITTSBURGH PA 310 AM EDT MON JUL 29 2002 BACK EDGE OF ECHOES KEEP COMING FROM CLE, SO I MUST EXTEND FFA UP N TIL 10 AM. NO MOISTURE FLUX DIVERGENCE TIL 00Z OVR ZZV, 03Z PIT. BUT I WL HAVE TO GO 30% POP TODAY IN MOST ZONES, LIKELY TONIGHT. SFC FRONT TAKES ITS TIME GETTING THRU CWA TUESDAY. WL HAVE TO KEEP 30% POP IN N TUE MRNG, AND 30% ALL DAY IN SRN ZONES. BUFKIT SHOWS PIT SOUNDING HAS LI -3 AND CAPE 1200 THIS AFTN, W/ A LTL CAP AT 650 MB. ZZV LI -4, CAPE 2200. FKL LI -5, CAPE 2400. THIS LOOKS GOOD FOR ISOLD TSTM, BUT THERE IS NO FOCUS FOR ORGANIZED TSTMS. THERE MAY BE A BOUNDARY JUST N OF PIT FROM THE EARLY MORN RAIN. ETA, NGM, AVN POPS AND TEMPS VARY A BIT. I LIKE THE ETAS VALUES FOR TODAY AND TONIGHT, BUT WL HAVE TO RAISE POPS TO 30% TUE, BECAUSE OF THE LAGGING NATURE OF THE FRONTAL PASSAGE. .PBZ... MD...NONE. OH...NONE. PA...FLOOD WATCH TIL 10AM PAZ007>009-015-016. WV...NONE.
In the hours before
Local storm report, Jul 28, 11:20 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1120 PM EDT SUN JUL 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM UTICA PA WIND DAMAGE
07/28/02 VENANGO LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0640 PM PLUMER PA WIND DAMAGE
07/28/02 VENANGO LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0835 PM TRANSFER PA 58 MPH TSTM WIND GUST
07/28/02 MERCER
0835 PM SALEM PA WIND DAMAGE
07/28/02 MERCER POWERLINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Jul 29, 4:10 AM EDT, 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-291400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 410 AM EDT MON JUL 29 2002 SLIGHT RISK OF SEVERE WEATHER AGAIN TODAY AND EARLY TONIGHT... FIRST...THERE IS A THREAT OF FLOODING IN NORTHWEST PENNSYLVANIA...NORTH OF BUTLER COUNTY...UNTIL 10:00 AM. STORMS WITH HEAVY RAIN...JUST TO THE NORTH OF THE FLOOD WATCH AREA...MAY TURN SOUTHEAST INTO MERCER...VENANGO...FOREST...CLARION...AND JEFFERSON COUNTIES. THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON THROUGH EARLY TONIGHT. THE PRIMARY RISK IS FOR DAMAGING WIND...BUT THERE MIGHT ALSO BE ISOLATED CASES OF LARGE HAIL. THE STORMS ARE EXPECTED TO WEAKEN AFTER MIDNIGHT...AS THEY MOVE SOUTH AND EAST. SKYWARN ACTIVATION IS QUITE LIKELY THIS AFTERNOON.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:27 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 63 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.